Alert archive / Idaho / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 30, NWS Pocatello, ID

September 10, 2019Cassia County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Sep 10, 2019, 4:14 PM MDT for Cassia County, Idaho. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 10, 2019, 4:14 PM MDT (22:14 UTC)
Expired
Sep 10, 2019, 5:00 PM MDT
In force
46 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Cassia County, ID

The radar

The Pocatello radar (KSFX), 118 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2019-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2019-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1570 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 1:48 PM MDT, 2 hours 26 minutes earlier.

Area forecast discussion, Sep 10, 1:48 PM MDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
148 PM MDT Tue Sep 10 2019

.DISCUSSION...Tonight through next Tuesday...The main weather
story for this evening pertains to thunderstorm chances across
Southeast Idaho. Favorable bulk shear and decent lapse rates may
be enough to allow for large hail in some thunderstorms. Instability
the rest of this afternoon may be counterproductive for
additional thunderstorm development as values are not too
favorable at this time; but still look to be enough to develop
some thunderstorms. It's tough to say just how strong they will be
as there are opposing atmospheric conditions. So far,
thunderstorms are building out of Nevada with progression to the
northeast through this evening. That would place thunderstorms in
a line across the lower Snake River Plain and track through
Pocatello, Blackfoot and Idaho Falls through the evening hours.
Areas to the south will also be impacted, including Soda Springs
and Lava Hot Springs. Expect around 1/4 inch of rainfall with this
line of rain and thunderstorms through this evening.

Another round of showers and thunderstorms may clip the southern
portion of the Idaho/Utah border overnight, impacting primarily
the Bear Lake region. This line would then move into Wyoming
through tomorrow morning. Speaking of tomorrow morning, increasing
chances for precipitation are expected from north to south as
wrap-around moisture arrives and the low exits to the east. Precip
will begin across Central Idaho and along the divide and track
southward through the day. This is where higher elevation snow
showers become more of a possibility across the Central Mountains.
Lighter rainfall amounts are forecast across the Snake River Plain
tomorrow afternoon, especially in the lower Snake Plain and in
South Idaho/Magic Valley areas as well.

Looking ahead to the latter half of the week, dry conditions
continue to be forecast while a weak ridge builds in. Temperatures
will warm into the upper 70s or maybe low 80s for Friday and
Saturday. A new upper low looks to influence our weather pattern
by Sunday, bringing in windy southerly conditions and the next
chance for rain showers by early next week. NP

&&

.AVIATION...An upper low over WA/OR will continue to bring showers
and mostly afternoon/early evening thunderstorms over the area.
Heaviest showers will be over our Southeast areas mainly along the
Utah and Wyoming state lines this evening into early morning. KDIJ
and, to a lesser degree KIDA, will see MVFR CIGS/VIS during heavier
rain showers mainly this evening into tomorrow morning. There will
be a chance of additional showers and afternoon thunderstorms
tomorrow, though it will again mainly impact KDIJ and KIDA and, this
time, possibly KPIH. Expect drier conditions Wednesday evening
through the end of the week. Wyatt

&&

.FIRE WEATHER...With an upper level low impacting the area expect
additional precipitation and, as a result, much higher relative
humidity and cooler temperatures, with snow levels as low as 9000
feet this evening. Though the whole area will continue to see some
precipitation this afternoon through the evening, the highest
precipitation amounts will occur over the Southeast and Eastern
highlands along our Utah and Wyoming borders as well as along the
Montana line near Salmon. Isolated thunderstorms are possible
through early this evening bringing brief moderate to heavy rain,
small hail and gusty winds of around 30 mph up to around 40 mph.
Wrap around moisture will impact our Northeast areas tomorrow
morning mainly the Island Park area. With heating additional showers
and thunderstorms are possible tomorrow afternoon mainly over the
Eastern Central Mountains, Upper Snake River plain, Upper Snake
Highlands, Eastern Highlands and the Southeast Highlands, mainly
fire zones 410, 411, 413, 475 and 476.

High pressure ridging will build in late Wednesday into Thursday
bringing gradually warming and drying. Models continue to show the
ridge breaking down or flattening Friday into Saturday bringing
moderate winds Saturday as well as even slightly warmer and drier
conditions. Sunday expect even slightly drier and warmer conditions
in a slightly windier Southerly flow ahead of another moist, cool
upper level low approaching from the west. Wyatt

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Sep 10, 1:03 PM MDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Pocatello ID
103 PM MDT Tue Sep 10 2019

IDZ060-061-101945-
Bear Lake Valley ID-Bear River Range ID-
103 PM MDT Tue Sep 10 2019

...SPECIAL WEATHER STATEMENT...

At 100 PM MDT, Doppler radar was tracking a couple of thunderstorms
moving over Bear Lake moving North Northeast at around 15 to 20 mph.
Frequent lightning and winds in excess of 30 mph will be possible
with this storm.

Locations impacted include...
Bear Lake Idaho Portion, Saint Charles, Fish Haven and Pegram.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Bear Lake, Move to safe shelter. Do not be caught on
or near the water. Gusty winds and choppy waves are likely.

&&

LAT...LON 4200 11105 4200 11147 4218 11145 4219 11105
TIME...MOT...LOC 1900Z 240DEG 0KT 4217 11142

tw
Special weather statement, Sep 10, 1:50 PM MDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Pocatello ID
150 PM MDT Tue Sep 10 2019

IDZ060-061-102030-
Bear Lake Valley ID-Bear River Range ID-
150 PM MDT Tue Sep 10 2019

...SPECIAL WEATHER STATEMENT...

At 145 PM MDT, Doppler radar was tracking a couple of thunderstorms
impacting Bear Lake. One thunderstorm is over southern Bear lake
with another thunderstorm approaching northern Bear lake moving
north northeast at 15 to 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Bear Lake Idaho Portion, Saint Charles, Dingle, Paris, Bloomington,
Minnetonka Cave, Border Summit, Fish Haven and Pegram.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Cloud to ground lightning is occurring with this storm. Lightning
can strike 10 miles away from a thunderstorm. Seek a safe shelter
inside a building or vehicle.

If on or near Bear Lake, Move to safe shelter. Do not be caught on
or near the water. Gusty winds and choppy waves are likely.

&&

LAT...LON 4200 11170 4225 11159 4228 11105 4200 11105
TIME...MOT...LOC 1945Z 240DEG 0KT 4206 11144

tw
Special weather statement, Sep 10, 3:02 PM MDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Pocatello ID
302 PM MDT Tue Sep 10 2019

IDZ055>057-102130-
Eastern Magic Valley ID-Raft River Region ID-
Southern Hills/Albion Mountains ID-
302 PM MDT Tue Sep 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CASSIA COUNTY UNTIL 330
PM MDT...

At 301 PM MDT, Doppler radar was tracking a strong thunderstorm near
Almo or 13 miles east of Oakley Reservoir, moving north at 15 to
20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Malta, Elba and Mt Harrison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Moderate to Heavy rainfall is also occurring with this storm, and
may lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 4232 11333 4212 11365 4216 11374 4243 11368
TIME...MOT...LOC 2101Z 202DEG 13KT 4219 11367

tw
Special weather statement, Sep 10, 3:07 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Pocatello ID
307 PM MDT Tue Sep 10 2019

IDZ059>063-102145-
Franklin/Eastern Oneida Region ID-Bear Lake Valley ID-
Bear River Range ID-Caribou Range ID-Blackfoot Mountains ID-
307 PM MDT Tue Sep 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CARIBOU...
NORTHEASTERN FRANKLIN AND NORTHWESTERN BEAR LAKE COUNTIES UNTIL 345
PM MDT...

At 306 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Oneida Narrows Reservoir or 14 miles west of
Montpelier, moving north at 30 to 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Georgetown, Thatcher, Oneida Narrows Reservoir, Emmigrant Summit,
Niter and Liberty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Moderate to heavy rainfall is also occurring with this storm, and
may lead to localized flooding and reduced visibility. Do not drive
your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4226 11148 4225 11176 4252 11173 4253 11135
TIME...MOT...LOC 2106Z 194DEG 43KT 4234 11158

tw
Special weather statement, Sep 10, 3:33 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Pocatello ID
333 PM MDT Tue Sep 10 2019

IDZ055>057-102215-
Eastern Magic Valley ID-Raft River Region ID-
Southern Hills/Albion Mountains ID-
333 PM MDT Tue Sep 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASSIA COUNTY UNTIL
415 PM MDT...

At 332 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles southeast of Rogerson to 23 miles
southwest of Almo. Movement was northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Oakley Reservoir, Oakley, Almo, Bostetter Ranger Station and City Of
Rocks.

LAT...LON 4199 11428 4242 11429 4242 11407 4246 11407
      4210 11335 4199 11351
TIME...MOT...LOC 2132Z 218DEG 23KT 4208 11440 4183 11390

DMH
Local storm report, Sep 10, 4:07 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
407 PM MDT TUE SEP 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             1 E CLIFTON             42.18N 111.98W
09/10/2019  M0.25 INCH       FRANKLIN           ID   TRAINED SPOTTER

            LIGHT WIND, BRIEF HEAVY RAIN.

&&

JMESSICK

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 7:54 PM MDTSevere Thunderstorm WarningPIHCassia, Lincoln, Minidoka51 min
Sep 9, 8:42 PM MDTSpecial Weather StatementPIHMinidoka48 min
Sep 9, 9:12 PM MDTSpecial Weather StatementPIHPower33 min
Sep 9, 9:34 PM MDTSpecial Weather StatementPIHPower41 min
Sep 10, 10:25 AM MDTSpecial Weather StatementPIHCassia50 min
Sep 10, 1:03 PM MDTSpecial Weather StatementPIHBear Lake42 min
Sep 10, 1:50 PM MDTSpecial Weather StatementPIHBear Lake40 min
Sep 10, 2:28 PM MDTSevere Thunderstorm WarningPIHBear Lake, Franklin47 min
Sep 10, 3:02 PM MDTSpecial Weather StatementPIHCassia28 min
Sep 10, 3:07 PM MDTSpecial Weather StatementPIHBear Lake38 min
Sep 10, 3:33 PM MDTSpecial Weather StatementPIHCassia42 min
Sep 10, 4:53 PM MDTSevere Thunderstorm WarningPIHCassia, Oneida25 min
Sep 10, 5:17 PM MDTSevere Thunderstorm WarningPIHCassia, Oneida, Power43 min
Sep 10, 5:58 PM MDTSpecial Weather StatementPIHOneida47 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.